FentFacts - Basics

Fentanyl is a powerful opioid, like heroin or morphine. It's used to treat severe pain, like after surgery. But fentanyl can be 50 times stronger than heroin and 100 times stronger than morphine. As a result, just a few grains of fentanyl can cause a fatal overdose. Fentanyl is impacting our communities, especially young people: Since 2020, it's killed 159 people under 30 years old in Santa Clara County. Nationwide it's involved in 4 out of 5 Gen Z drug deaths.

 

Video: The role of fentanyl in opioid overdose deaths

 

 


 

 

FentFacts - Numbers

In the US

  • In 2021, there were 106,000 drug overdose deaths. Over 70,000 were from fentanyl.
  • Fentanyl is involved in more deaths of people under 50 than any other cause - even heart disease, cancer, homicide, and suicide.
  • In the past two years, teen overdose deaths linked to opioids like fentanyl have tripled.

 

In Santa Clara County

  • In the past five years, there have been 639 overdose deaths. 416 involved fentanyl.
  • In 2022 alone, there were 160 fentanyl deaths - almost 15 times more than 2018.
  • Fentanyl-related overdose was the cause of death for people as young as 12 years old.

 

For more stats on how fentanyl is impacting our communities:

California Overdose Surveillance Dashboard

Santa Clara County Medical-Examiner Coroner's Dashboard

 

 


 

 

FentFacts - Situation

Like other opioids, fentanyl is extremely addictive. Because of this, dealers mix fentanyl into other drugs like cocaine, ecstasy/molly, Adderall, Xanax, meth, heroin, and painkillers (OxyContin, Vicodin, Percocet, and others). It can be in powders, liquids, and pills. It's common for dealers to sell fake pills, especially on Snapchat and Instagram. The pills look the same as real ones but are actually laced with fentanyl. The trend has led to young people in our communities dying from accidental overdoses.

Video: How accidental fentanyl overdoses have hit our communities

 

FentFacts - Real vs. Fake

 

Video: What is a "fentapill"?

Video: How to use fentanyl test strips

 

 


 

 

FentFacts - Save A Life

Learning more about fentanyl and how to avoid it is the first step to save a life. But there are more ways to help. Knowing how to recognize a fentanyl overdose is one of them.

 

FentFacts - Signs of a Fentanyl OD

 

If you see someone showing signs of an overdose, you could save a life with these steps:

  1. Call 911 right away.

  2. Stay with the person until help arrives.

  3. Give them Naloxone (also known as Narcan®), if you have it.

Naloxone, or Narcan®, is safe to use on children and infants who are experiencing an overdose or poisoning.

 

 

Naloxone Training

Watch External Video*
Naloxone Training in English
*By clicking on the “Watch External Video” button, you will leave this website, enter a non-County of Santa Clara website, and be subject to the destination website’s privacy policy.  Please see our Links Policy for more information. 

Entrenamiento de Naloxona

Watch External Video*
Naloxone Training in Spanish
*By clicking on the “Watch External Video” button, you will leave this website, enter a non-County of Santa Clara website, and be subject to the destination website’s privacy policy.  Please see our Links Policy for more information. 

 

Under California law, any person is allowed to use Naloxone or Narcan® on someone in an emergency where they need it.

 

Where To Get Naloxone (Narcan®)

Naloxone nasal spray (Narcan®) is available at these County clinics:

  • Central Valley Clinic - 2425 Enborg Lane, San Jose   |   (408) 885-5400

  • Alexian Health Clinic - 2101 Alexian Drive, San Jose   |   (408) 272-6577

  • South County Clinic - 90 Highland Avenue, Building J, San Martin   |   (408) 852-2420

Naloxone nasal spray or Narcan® is also available by mail through the Santa Clara County Opioid Overdose Prevention Project (SCCOOPP). To get free Narcan® by mail, email [email protected] or 408-272-6055.

Narcan® is also available at some local pharmacies without a prescription. Anyone can contact a pharmacy to request it. This allows friends, family, and others in the community to help save a life. You can learn how to give someone Naloxone or Narcan® by watching one of the videos above.

 

More Ways to Help

The resources below provide other ways you can help save a life.

 

National Resources

CDC Facts about Fentanyl fact sheet

DEA Fentanyl Awareness web page

Overdose Lifeline

Song For Charlie
Organization raising awareness about fake pills containing fentanyl

Local Resources

Santa Clara County Opioid Overdose Prevention Project (SCCOOPP)

County of Santa Clara Harm Reduction Program

Substance Use Treatment Services (SUTS)

Substance Use Prevention Services (SUPS)

Crisis & Suicide Prevention Lifeline and Behavioral Health Services Call Center

 

Anyone in the community can anonymously share concerns or crime tips by calling (408) 947–7867 or visiting this website.

 

 

About

Prevention & Education

©2024 County of Santa Clara. All rights reserved.